Tennessee, 2008

Hail and Damaging Winds in Tennessee, June 7, 2008

June 7, 2008 · NWS MRX · 6 events in 2 counties and zones

Isolated severe thunderstorms developed in the afternoon and evening hours. Storm reported contained both damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated severe thunderstorms developed in the afternoon and evening hours. Storm reported contained both damaging winds and large hail. Hail reports were as large as baseball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 7, 2:10 PM EST, 48 minutes earlier.

Area forecast discussion, Jun 7, 2:10 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT SAT JUN 7 2008

.SHORT TERM...(TONIGHT THROUGH MONDAY)...DEFINITELY SEEING MORE
COVERAGE OF TSRA THIS AFTERNOON. CUMULUS CLOUDS DEVELOPED GENERALLY
OVER THE HIGHER TERRAIN...WITH NO INDICATIONS AT ALL OF ANY
OUTFLOW BOUNDARIES. HOWEVER...AT MID AFTERNOON SHOWERS AND BRIEFLY
STORMS WERE FORMING OVER MUCH OF THE SRN MTNS...SMOKY MTNS AND ERN
PARTS OF THE CUMBERLAND PLATEAU. MOVEMENT APPEARED TO BE NE AT 10
TO 15 MPH. WATCHING THE STRONGER STORMS FOR POSSIBLY PULSING TO
NEAR SEVERE STRENGTH. APPEARS THAT BOTH TRI AND OQT SHOULD AT LEAST
TIE THE RECORD HIGHS FOR TODAY (93 DEGREES).

FORECAST GRIDS LOOKED GOOD FOR TONIGHT WITH 20 TO 30 PERCENT CHANCE
POPS ACROSS THE BOARD. STAYED CLOSE TO GFS MINS.

FOR SUNDAY...DECIDED TO ADD SLIGHT CHANCE POPS FOR THE AFTERNOON
HOURS FOR AT LEAST THE ERN MTNS...AS I DONT SEE HIGH PRESSURE
RIDGE COMPLETELY SUPPRESSING CONVECTION. WILL LET MIDNIGHT SHIFT
PONDER ADDING LOW POPS ELSEWHERE FOR SUNDAY...AND ANY NEED FOR
EVENING POPS. KEPT NEAR RECORD HIGH WORDING OUT OF TYS AND CHA
GROUPS ...SINCE RECORD HIGHS FOR CHA AND TYS FOR 6/8 ARE 100
DEGREES. PERSISTENCE ON MINS WAS CLOSE TO GFS VALUES.

FOR MONDAY...EXPECT A LITTLE MORE COVERAGE OF TSRA WHICH PREVIOUS
FORECAST GRIDS ALREADY TRENDED TOWARD. MAX TEMPS SHOULD BE 1 TO 2
DEGREES LOWER THAN SUNDAY MAX TEMPS. LITTLE CHANGES MADE TO
PREVIOUS GRIDS FOR MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...RIDGE WILL CONTINUE
TO SLIP EAST TO THE WESTERN ATLANTIC EARLY IN THE PERIOD AS SHORT
WAVE AND ASSOCIATED WEAK COOL FRONT BUILDS SLOWLY SOUTH AND EAST
TOWARD THE SOUTHERN APPALACHIANS. USING ECMWF MODEL FRONTAL TIMING
WOULD BE LATE TUESDAY INTO WEDNESDAY AND STAYED WITH HIGHEST CHANCE
POPS DURING THIS PERIOD. HOWEVER SOME MEDIUM CHANCE POPS WILL BE
MAINTAINED IN THE TERRAIN AREAS WITH SLIGHT CHANCE IN THE GREAT
VALLEY THROUGH THE REMAINDER OF THE EXTENDED FORECAST AS MOISTURE
AND INSTABILITY PROGGED TO BE SUFFICIENT FOR WIDELY SCATTERED
CONVECTION IN THE VALLEY WITH SCATTERED DEVELOPMENT IN THE HIGHER
TERRAIN. WENT QUITE CLOSE TO MEX MOS TEMP GUIDANCE THROUGHOUT THE
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN            71  95  71  92  70 /  20  10  10  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 70  94  70  92  69 /  20  10  10  20  20
OAK RIDGE, TN                      70  96  69  93  69 /  20  10  10  20  20
TRI CITIES AIRPORT, TN             64  95  63  93  67 /  20  10  10  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, Jun 7, 4:00 AM EST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SAT JUN 7 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-081000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. SOME STORMS COULD BECOME STRONG TO SEVERE...
PRODUCING STRONG GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH PRESSURE WILL LINGER ACROSS THE SOUTHERN APPALACHIAN REGION
THROUGH NEXT WEEK...BRINGING HOT CONDITIONS WITH A FEW ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE EACH DAY. SOME OF THESE
STORMS COULD PRODUCE STRONG GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE WEATHER.

DMG

In the hours before

Special weather statement, Jun 7, 2:22 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 PM EDT SAT JUN 7 2008

TNZ082-072000-
BLEDSOE-
222 PM CDT SAT JUN 7 2008

...A STRONG THUNDERSTORM IS AFFECTING BLEDSOE COUNTY...

AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF PIKEVILLE...MOVING NORTHEAST AT
AROUND 8 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

The radar

The Knoxville radar (KMRX), 66 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Blount

When
June 7, 2:58 PM EST to 3:05 PM EST
Where
Blount County, Red Bank
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
35.650, -83.770

Blount County highway department reported a few trees and limbs downed by thunderstorm winds southwest of near Townsend.

Thunderstorm Wind, Blount

When
June 7, 3:08 PM EST to 3:15 PM EST
Where
Blount County, 1.12 mi W of Montvale Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.650, -83.970

Alcoa Electric Company reported several trees and powerlines downed by thunderstorm winds in the Sixmile and Blockhouse areas.

Thunderstorm Wind, Blount

When
June 7, 3:25 PM EST to 3:30 PM EST
Where
Blount County, Blount Beach
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
35.780, -83.870

Amateur radio reported several trees and powerlines downed by thunderstorm winds along Pea Ridge Road to the Walland area.

Hail, Loudon

When
June 7, 5:35 PM EST to 5:40 PM EST
Where
Loudon County, Highland Park
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
35.800, -84.270

Law enforcement reported half-dollar-size hail countywide.

Thunderstorm Wind, Loudon

When
June 7, 5:37 PM EST to 5:40 PM EST
Where
Loudon County, 1.12 mi W of Bucktown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.780, -84.300

Law enforcement reported one large tree downed by thunderstorm winds on Old Sugar Limb Road 2 miles west of Lenoir City.

Hail, Loudon

When
June 7, 5:40 PM EST to 5:45 PM EST
Where
Loudon County, Highland Park
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
35.800, -84.270

Law enforcement reported baseball-size hail in Lenoir City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102259, 102260, 102261, 102262, 102263, 102264.